Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Goodland, KS

May 17, 2005Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2005, 10:16 PM CDT for Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 10:16 PM CDT (03:16 UTC)
Expired
May 17, 2005, 11:15 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Norton County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-278 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 180316
SVRGLD
KSC137-180415-
/O.NEW.KGLD.SV.W.0053.050518T0316Z-050518T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EDMOND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENSMORE AROUND 1030 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3956 10009 3955 9983 3962 9961 3993 9964

$$

STASSER
3 follow-up statements
000 
WWUS53 KGLD 180335
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT TUE MAY 17 2005

KSC137-180415-
/O.CON.KGLD.SV.W.0053.000000T0000Z-050518T0415Z/
NORTON KS-
1034 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
NORTON COUNTY...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR EDMOND...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENSMORE AROUND 1045 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 1020 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC 3 
MILES EAST OF LENORA. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3956 10006 3956 9983 3962 9961 3989 9963

$$

STASSER
000 
WWUS53 KGLD 180350
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM MDT TUE MAY 17 2005

KSC137-180415-
/O.CON.KGLD.SV.W.0053.000000T0000Z-050518T0415Z/
NORTON KS-
1049 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
NORTON COUNTY...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR EDMOND...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN NORTON COUNTY AROUND 1100 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3956 9993 3956 9983 3957 9961 3981 9963

$$

STASSER
000 
WWUS53 KGLD 180412
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT TUE MAY 17 2005

KSC137-180422-
/O.EXP.KGLD.SV.W.0053.000000T0000Z-050518T0415Z/
NORTON KS-
1112 PM CDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY EXPIRES AT 1115
PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

LAT...LON 3956 9993 3956 9983 3957 9961 3981 9963

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:42 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 17, 7:42 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT TUE MAY 17 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO FIRST OF ALL REMOVE MENTION
OF WIND ADVISORY FOR EASTERN ZONES WHICH EXPIRED AT 7 PM CDT. ALSO
HAVE REMOVED MENTION OF POPS FOR EASTERN COLORADO ZONES AS WELL AS
THE BORDERING KANSAS ZONES SINCE DRIER AIR MOVED IN THIS AFTERNOON
AND CAP DID NOT BREAK AS EXPECTED. CONVECTION THAT DEVELOPED OVER
THE EASTERN ZONES HAS MOVED NORTHEAST. HOWEVER WITH HIGHER
DEWPOINTS OVER THE EAST MAY STILL SEE A FEW MORE THUNDERSTORMS
DEVELOP THIS EVENING SO LEFT POPS IN THOSE AREAS. ALSO REDUCED
WIND SPEEDS ACROSS ENTIRE FORECAST AREA BASED ON LATEST
OBSERVATIONS AS WELL AS WEAKENING PRESSURE GRADIENT. COLD FRONT WILL
MOVE THROUGH AREA TONIGHT FOLLOWED BY HIGH PRESSURE TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, May 17, 11:25 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT TUE MAY 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1025 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT
(1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF
GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE
AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE
INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE
PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS
BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE
ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL
MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN.

STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW.
AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP
FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN
NATURE IN LOCATIONS SOUTH OF INTERSTATE 70.

IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT
WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE
KANSAS/COLORADO BORDER.

JOHNSON

In the hours before

Local storm report, May 17, 7:00 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 E HILL CITY           39.37N 99.68W
05/17/2005  1.00 INCH        GRAHAM             KS   PUBLIC

&&

BOYD
Local storm report, May 17, 9:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             8 SE NORTON             39.75N 99.79W
05/17/2005  1.00 INCH        NORTON             KS   PUBLIC

&&

BOYD
Local storm report, May 17, 10:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             6 E LENORA              39.61N 99.89W
05/17/2005  0.75 INCH        NORTON             KS   PUBLIC

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:20 PM CDTSevere Thunderstorm WarningGLDNorton55 min
May 17, 10:06 PM CDTSevere Thunderstorm WarningGLDGraham24 min
May 17, 10:30 PM CDTSevere Thunderstorm WarningGLDGraham60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.